Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 21, 2011Madison County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 21, 2011, 9:29 PM EDT for Madison County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 9:29 PM EDT (01:29 UTC)
Expired
Aug 21, 2011, 10:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA

County Madison County, GA

The radar

The Greer radar (KGSP), 114 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WWUS82 KFFC 220129
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
929 PM EDT SUN AUG 21 2011

GAZ027-038-220200-
929 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN OGLETHORPE AND
MADISON COUNTIES UNTIL 1000 PM EDT...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PAOLI...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OGLETHORPE AND MADISON COUNTIES THROUGH 1000 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE PAOLI...COMER...WATSON MILL BRIDGE
STATE PARK AND CARLTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3395 8279 3406 8323 3423 8319 3422 8308
      3417 8309 3415 8305 3406 8299 3401 8293
      3402 8291 3399 8286 3400 8283 3398 8278
      3396 8278
TIME...MOT...LOC 0130Z 282DEG 19KT 3413 8310

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 8:01 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 21, 8:01 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
801 PM EDT SUN AUG 21 2011

.PREV DISCUSSION... /ISSUED 355 PM EDT SUN AUG 21 2011/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MODELS STILL RETROGRADING UPPER RIDGE WESTWARD DURING THE SHORT TERM
FORECAST PERIOD...BUT AS I EXPECTED EARLIER...THEY ARE NOT PUSHING IT
AS FAR WEST AS PREVIOUS RUNS. ULTIMATE EFFECT IS THE SAME FOR NORTH
AND CENTRAL GEORGIA THROUGH THIS PERIOD...WEAK COLD FRONT IN NORTH
GEORGIA CONTINUES TO SINK SOUTH TONIGHT. CURRENTLY THE CONVECTIVE
COVERAGE ACROSS THE FORECAST AREA IS UNDERWHELMING...BUT I AM NOT
COMFORTABLE DROPPING POPS TOO LOW THIS EVENING. I AM ACTUALLY GOING A
BIT ABOVE MOS POPS TONIGHT BUT NOT ABOVE CHANCE CATEGORY. DRIER AIR
FILTERS IN FROM THE NORTH THROUGH TUESDAY...BUT SOME MARGINAL
INSTABILITY AND MOISTURE LINGERS ALONG OUR SOUTHERN BORDER TO KEEP
LOW POPS THERE THROUGH THE PERIOD.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LONG TERM FORECAST PERIOD REMAINS A GOOD BIT UNCERTAIN WITH RESPECT
TO TRACK OF IRENE. MEDIUM RANGE MODELS CONTINUE TO TREND EASTWARD
WITH THE TRACK OF THE SYSTEM...WHICH IS CONSISTENT WITH THE TREND OF
NOT RETROGRADING THE WESTERN U.S. UPPER RIDGE AS FAR WESTWARD. THE GFS
AND ECMWF ARE ALSO BUILDING THIS RIDGE BACK EAST SOONER. 00Z ECMWF
RUN FROM YESTERDAY ACTUALLY BRIDGED THE WESTERN U.S. UPPER RIDGE AND
THE WESTERN ATLANTIC RIDGE CAUSING IRENE TO STOP ITS RE-CURVE AND
VEER WEST INTO CENTRAL GEORGIA BRIEFLY. THANKFULLY THAT TREND WAS
SHORT LIVED...AND THE 12Z GFS AND ECMWF ARE ONCE AGAIN IN QUITE
REMARKABLE AGREEMENT WITH RESPECT TO THIS SYSTEM. GEORGIA IS
CURRENTLY BEYOND THE END OF THE OFFICIAL TRACK FROM THE TPC...BUT
CURRENT GFS/ECMWF SOLUTION WOULD PROVIDE MINIMAL EFFECT FOR ALL BUT
OUR FAR EAST AND SOUTHEAST COUNTIES. FOR NOW I AM MAKING NO CHANGES
TO THE CURRENT EXTENDED GRIDS.

&&

.AVIATION...
00Z UPDATE...
CONVECTION WAS LATER THAN EXPECTED BUT TSRA HAS AFFECTED MOST OF
THE ATL AND SURROUNDING TAF SITES THIS EVENING. POTENTIAL EXISTS
FOR THIS TO LINGER FOR ANOTHER 2 TO 3 HOURS BEFORE SHIFTING
SOUTHWARD. ONLY CARRYING CB FOR MCN AND CSG AT THIS TIME BUT
CONVERGENCE ZONE COULD ALLOW DEVELOPMENT INTO THE LATE EVENING AND
WILL NEED TO MONITOR FOR TEMPO INCLUSION. OTHERWISE...DRIER
CONDITIONS TO INFILTRATE THE AREA WITH JUST SCT VFR CLOUDS
EXPECTED FOR MONDAY AFTERNOON.

//ATL CONFIDENCE...00Z UPDATE...
MEDIUM ON TSRA ENDING TIME
HIGH ON REMAINING ELEMENTS

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  93  67  93 /  40  10  10  10
ATLANTA         74  91  69  90 /  40  10   5  10
BLAIRSVILLE     66  88  62  85 /  40  10   5  10
CARTERSVILLE    69  92  63  90 /  40  10   5  10
COLUMBUS        74  94  71  92 /  40  30  10  10
GAINESVILLE     72  90  68  89 /  40  10   5  10
MACON           72  93  69  92 /  40  30  20  10
ROME            69  92  63  90 /  30  10   5  10
PEACHTREE CITY  69  91  64  90 /  40  10  10  10
VIDALIA         74  94  73  92 /  30  40  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 4:45 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT SUN AUG 21 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
445 PM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL PUSH ACROSS NORTH GEORGIA AND INTO
CENTRAL GEORGIA. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH
THE SURFACE BOUNDARY TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

.PRIMARY HAZARDS...
WIND GUSTS TO 45 MPH...BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH MOST
THUNDERSTORMS THAT DEVELOP TODAY. HOWEVER...THERE IS A SLIGHT
CHANCE A FEW STORMS COULD BECOME SEVERE... WITH WIND GUSTS UP TO 60
MPH.

.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE WILL MEANDER IN CENTRAL
GEORGIA. THE SURFACE TROUGH WILL PROVIDE THE FOCUS FOR THUNDERSTORMS
AS A SERIES OF UPPER DISTURBANCES TRAVERSE THE STATE. CAPE VALUES
BETWEEN 2000 AND 2500 J/KG AND SOME MID LEVEL DRY AIR COULD COMBINE
TO PRODUCE STRONG THUNDERSTORM WIND GUSTS AT TIMES. THE THUNDERSTORM
ACTIVITY IS EXPECTED TO GREATLY DIMINISH BY MIDNIGHT WITH LOSS OF
DAYTIME HEATING. HOWEVER... ISOLATED SHOWERS MAY LINGER OVERNIGHT
ACROSS CENTRAL GEORGIA NEAR THE SURFACE TROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY CENTRAL GEORGIA ON
MONDAY AND TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND
CENTRAL GEORGIA WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 8:28 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
828 PM EDT SUN AUG 21 2011

GAZ034-220100-
828 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN GWINNETT COUNTY
UNTIL 900 PM EDT...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRAYSON...MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
GWINNETT COUNTY THROUGH 900 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HARBIN...ROSEBUD...SNELLVILLE...LAWRENCEVILLE...
GRAYSON AND DACULA. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3401 8387 3400 8387 3399 8384 3393 8380
      3391 8382 3389 8385 3380 8397 3388 8414
      3406 8401
TIME...MOT...LOC 0028Z 299DEG 25KT 3388 8390
Special weather statement, Aug 21, 8:34 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
834 PM EDT SUN AUG 21 2011

GAZ035-220100-
834 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN BARROW COUNTY
UNTIL 900 PM EDT...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COUNTY LINE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BARROW COUNTY
THROUGH 900 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CHATEAU ELAN...COUNTY LINE...CARL...AUBURN...WINDER...FORT YARGO
STATE PARK...RUSSELL...BETHLEHEM AND STATHAM. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3407 8377 3407 8374 3405 8371 3406 8370
      3404 8358 3401 8355 3397 8354 3390 8365
      3391 8368 3390 8376 3401 8387 3409 8383
      3411 8381
TIME...MOT...LOC 0034Z 317DEG 20KT 3403 8374
Local storm report, Aug 21, 8:41 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
841 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     LIGHTNING        5 WNW CUMMING           34.23N 84.21W
08/21/2011                   FORSYTH            GA   PUBLIC

            LIGHTNING DESTROYED A 3 FOOT DIAMETER POPLAR TREE. TOP
            HALF OF THE TREE EXPLODED.

&&

20
Special weather statement, Aug 21, 8:54 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
854 PM EDT SUN AUG 21 2011

GAZ053-067-220130-
854 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN MERIWETHER AND
COWETA COUNTIES UNTIL 930 PM EDT...

AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY MOUNT...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MERIWETHER AND COWETA COUNTIES THROUGH 930 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE ROCKY MOUNT...ALVATON...WOOSTER...
GAY...IMLAC AND WOODBURY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3327 8468 3315 8451 3310 8453 3309 8452
      3308 8453 3305 8452 3304 8454 3297 8452
      3296 8453 3296 8452 3292 8453 3291 8452
      3288 8455 3314 8483
TIME...MOT...LOC 0054Z 314DEG 17KT 3314 8467
Local storm report, Aug 21, 9:10 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
910 PM EDT SUN AUG 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     3 E NORCROSS            33.94N 84.16W
08/21/2011                   GWINNETT           GA   911 CALL CENTER

            2 TREES DOWN ACROSS THE ROADWAY.

&&

AGIBBS
Special weather statement, Aug 21, 9:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
929 PM EDT SUN AUG 21 2011

GAZ027-038-220200-
929 PM EDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN OGLETHORPE AND
MADISON COUNTIES UNTIL 1000 PM EDT...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PAOLI...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OGLETHORPE AND MADISON COUNTIES THROUGH 1000 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE PAOLI...COMER...WATSON MILL BRIDGE
STATE PARK AND CARLTON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3395 8279 3406 8323 3423 8319 3422 8308
      3417 8309 3415 8305 3406 8299 3401 8293
      3402 8291 3399 8286 3400 8283 3398 8278
      3396 8278
TIME...MOT...LOC 0130Z 282DEG 19KT 3413 8310

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:08 PM EDTSpecial Weather StatementFFCWalton52 min
Aug 21, 8:28 PM EDTSpecial Weather StatementFFCGwinnett32 min
Aug 21, 8:34 PM EDTSpecial Weather StatementFFCBarrow26 min
Aug 21, 8:54 PM EDTSpecial Weather StatementFFCMeriwether36 min
Aug 21, 9:11 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike49 min
Aug 21, 10:04 PM EDTSpecial Weather StatementFFCMadison41 min
Aug 21, 10:45 PM EDTSpecial Weather StatementFFCWilkes30 min
Aug 21, 10:58 PM EDTSpecial Weather StatementFFCMorgan32 min
Aug 21, 11:12 PM EDTSpecial Weather StatementFFCLamar, Pike48 min
Aug 21, 11:14 PM EDTSpecial Weather StatementFFCWilkes46 min
Aug 22, 12:00 AM EDTSpecial Weather StatementFFCWilkes45 min
Aug 22, 12:05 AM EDTSpecial Weather StatementFFCGreene40 min
Aug 22, 12:37 AM EDTSpecial Weather StatementFFCGlascock, Hancock, Warren38 min
Aug 22, 1:01 AM EDTSpecial Weather StatementFFCHancock29 min
Aug 22, 5:39 PM EDTSpecial Weather StatementFFCTelfair36 min
Aug 22, 5:55 PM EDTSpecial Weather StatementFFCCrisp35 min
Aug 22, 6:06 PM EDTSpecial Weather StatementFFCWheeler39 min
Aug 22, 7:07 PM EDTSpecial Weather StatementFFCDodge, Telfair, Wheeler38 min
Aug 22, 7:50 PM EDTSpecial Weather StatementFFCMontgomery, Treutlen40 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.